Patients with mysterious vaping related illness being readmitted as little as five days after discharge – The Independent

Patients with mysterious vaping related illness being readmitted as little as five days after discharge – The Independent


Federal health officials investigating mysterious vaping-related lung injuries in the US said on Friday some patients are being hospitalised for a second time, a disturbing new development in the ongoing national outbreak that has spread to every state except Alaska.

“We are aware of a handful of patients who have been readmitted for clinical care after discharge for lung injury,” said Anne Schuchat, the principal deputy director at the Centres for Disease Control and Prevention (CDC), which is leading the public health investigation.

The hospital readmissions have taken place as quickly as five days and up to 55 days after discharge, Ms Schuchat said. It’s not known what triggered the relapses. In some cases, patients had resumed vaping. It’s also possible initial lung damage made patients more vulnerable to other illness. Another possibility, she said, is treatment with steroids, which many clinicians have been using to care for such injuries, may “set you up for increased infection risk.”

CDC did not reveal exactly how many cases of relapse have been reported, but Ms Schuchat said they are aware of fewer than five such cases among the 1,299 that have been reported. At least 28 people have died in the vaping-related outbreak.

A 17-year-old male from the Bronx who died from vaping-related injuries 4 October had been hospitalised twice. He was first hospitalised in early September and readmitted later that month. New York officials reported his death on Tuesday. New York health officials are investigating the products he vaped.

In Utah, there have been two cases where patients were readmitted after they resumed vaping, according to Dixie Harris, a pulmonologist and critical care physician with Intermountain Healthcare in Salt Lake City. The health system has cared for more than 60 cases. Both patients resumed vaping and “they ended up with surgery and significant lung complications,” she said. To protect their privacy, she declined to provide additional details.

Doctors and officials are particularly concerned about the young people who have fallen ill. Eighty percent are under 35 years old, and 15% are under 18. Of 80 patients under 18 for whom CDC has complete clinical information, 56 required intensive care and almost one in three needed mechanical ventilation to breathe, Ms Schuchat said.

In many cases, doctors say, teenagers have told them they vaped as a way to deal with stress and anxiety. Doctors said those underlying problems need to be addressed.

“I think we miss the boat if we treat the lung disease and then send them home to high risk for recurrence,” said Anne Griffiths, a paediatric pulmonologist at Children’s Minnesota who has personally treated about half of the two dozen cases at the paediatric hospital and reviews all the state’s vaping-related cases. Some of the teens have told doctors they rely on vaping THC to help them sleep, she said. “My response to them is, if you are sedated, that’s not the same as healthy sleep,” she said.

She added: “Discharging children home after this lung injury without counselling or therapy or addiction management, I think, is a big mistake.”

In Dallas, paediatric pulmonologist Devika Rao at UT Southwestern Medical Centre said of the hospital’s approximately one dozen cases, “a minority” of cases have involved relapse. Some of patients are struggling with difficult social situations and family dynamics, and also have anxiety and depression, Ms Rao said. Doctors are working with addiction psychiatrists to address the patients’ mental needs, she said.

To help clinicians better diagnose and treat these cases, the CDC released more specific guidelines on Friday. The guidelines emphasise a close follow-up of patients because some with only mild symptoms experienced a rapid worsening within 48 hours. The CDC is also recommending health-care providers strongly advise patients to stop using e-cigarette or vaping products. For those with addiction to nicotine or THC products, patients should consider cognitive behavioural therapy and consultation with addiction medicine services, the guidelines state.

With the start of flu season, the CDC is also stressing the importance for health-care providers to ask patients about their use of e-cigarette or vaping products “in a nonjudgmental way.” Vaping-related injuries and respiratory viral illnesses, such as influenza, have similar symptoms: cough, shortness of breath and difficulty breathing. In the vaping-related cases, nearly 80 per cent also have gastrointestinal symptoms, including abdominal pain, nausea and diarrhoea, officials said.

Officials still don’t know the cause of the injuries. Ms Schuchat said there may be more than one cause. The most recent data confirms earlier information that most patients used products containing THC, the psychoactive ingredient in marijuana.

CDC on Friday backed away from its earlier, broader recommendation against using all vaping products and narrowed its recommendation instead to warn individuals against using e-cigarette or vaping products that contain THC, especially those bought off the street.

But a small proportion of patients have reported exclusively using nicotine-containing products, and many people with these lung injuries have reported combined use of THC- and nicotine-containing products. The CDC said that agency officials cannot exclude the possibility that nicotine-containing products play a role in this outbreak.

The Food and Drug Administration (FDA) has collected over 725 samples from roughly half the states with reported cases. But the agency’s forensics lab in Cincinnati has only been able to initiate testing for about 300 samples because many samples contain little or no liquid, said Mitch Zeller, director of FDA’s Centre for Tobacco Products. Of 225 products tested that contain THC, nearly half contained vitamin E acetate, a cutting agent used to stretch the amount of THC in vape cartridges, he said. Experts in the legal marijuana industry have said vitamin E acetate has been used on the marijuana black market because it is colourless and odourless, has similar viscosity to THC oil, and is much cheaper.

Vitamin E acetate, which is sold legally, is commonly used as a nutritional supplement and in skin-care products. It’s not harmful when ingested or applied to the skin. But health officials have warned it could be hazardous when inhaled, potentially causing the sorts of symptoms many patients have reported: cough, shortness of breath and chest pain.

The Washington Post



Source link

Leave a Reply

Your email address will not be published.